Kentucky, 2019Winter Weather in Kentucky, December 15, 2019
December 15, 2019 · NWS ILN · 5 events in 5 counties and zones
A shortwave ejected northeast from the Central Plains through the Ohio Valley on Sunday evening, December 15th. Snowfall accumulations were generally 1 to 2 inches across portions of northern Kentucky close to the Ohio River.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave ejected northeast from the Central Plains through the Ohio Valley on Sunday evening, December 15th. Snowfall accumulations were generally 1 to 2 inches across portions of northern Kentucky close to the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 15, 12:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 15, 12:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1259 PM EST Sun Dec 15 2019
.SYNOPSIS...
High pressure over the area will get pushed northeast as a storm
system approaches late today. This storm will bring a wintry mix
across the region tonight. Low pressure will pass south of the
area Monday night bringing another round of wintry
precipitation.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current forecast is still on track in terms of the upcoming
system late this afternoon into the overnight hours.
High pressure will quickly move across the area today. As it
does, low clouds across the region will erode. However,
extensive high and mid clouds will be stream in from the west in
advance of a short wave. Precipitation may develop into areas
south and west of Cincinnati before the day is through.
Temperatures may be warm enough for this to be rain or it may be
rain and snow mix. Temperatures will still be dropping past
daybreak and then only rebound 6 to 8 degrees from the lows.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Frontogenesis will strengthen as it lifts into the area at the
beginning of the period and then weaken as it heads east
northeast. This will lead to a rapid expansion of precipitation
across the area with a heavier east-west band bisecting the
forecast area coincident with when frontogenetic forcing is the
strongest during the evening.
Temperatures will cool enough in the evening combined
with strong lift for snow to occur with the exception the
southern tier of counties across Kentucky where it may be a
rain-snow mix. There could be some brief slushy accumulations in
those locations before becoming just rain. Across the rest of
the area, snow will mix with, and in most areas change to,
freezing rain as warmer air aloft pushes northeast. Some places
closer to the Ohio River may get above freezing at the surface,
so this change may be to plain rain there. In general,
precipitation will be diminishing by the time the transition is
taking place, but there still could be a bit of a light glaze.
It appears that most if not all of the wintry precipitation will
end before the Monday morning commute, but obviously there
could be lingering travel issues on any untreated roadways.
Rain may linger into the morning in northeast Kentucky and parts
of south central Ohio but temperatures will be above freezing
there. Earlier concern for heavy rainfall in that part of the
area has decreased as the axis of higher QPF has shifted a bit
south.
As a surface low tracks up the Ohio Valley and starts to
approach the region, precipitation will develop once again later
Monday. Expect that most if not all of the area will be warm
enough for this to fall as rain during the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Rain and snow will be on the decrease through Monday night and early
Tuesday, but enough moisture will be present to possibly wring out a
parting inch or two of snowfall as cold air is ushered in behind the
departing surface low. Depending on how fast the surface air
undercuts the lower levels of the atmosphere, a period of freezing
rain is possible, centered a few hours on either side of midnight.
This is primarily expected to be along the I-71 corridor from Mason
to Columbus, east of Columbus through Licking county and west-
southwest of Mason towards Ripley county. This mostly bypasses the
bulk of the Cincy and Dayton metro areas. Do not expect this to be
the primary weather concern but merely an increased possibility. The
main weather concern will be the changeover to snow and
accumulations overnight into early Tuesday before the precipitation
ends. Generally looking for an inch or two for much of the area -
less than an inch southeast of the I-71 corridor where the warmer
air will be in place for a longer period of time.
Temperatures on Tuesday will be hard pressed to recover from the
continued push of cold air through the day, but could see a recovery
of about 5 degrees - if we're lucky. Models are a bit different with
how they resolve the northwest edge of the snow as it exits the
region Tuesday. The snow threat will end before noon and the
forecast stays dry through Friday night and Saturday where there's a
pittance of a 20 pop with light snow changing to rain due to daytime
insolation.
Temperatures will drop nicely Tuesday night and end up in the teens
by daybreak Wednesday. Likewise, the cold air will have Wednesday as
the low point on the week with mid 20s in the north and lower 30s in
the south for highs. Wednesday night will see the high pressure axis
move east and a return to southerly flow, but this will not have any
affect on overnight lows that will range from 2-3 degrees on either
side of 20. Thursday will finally see the return flow begin to
modify the airmass as we should be 10 degrees warmer than Wednesday,
generally 4 degrees on either side of 40, warmest in the south.
After that, highs remain fairly stagnant, warming a degree or two on
Friday and then dropping back on Saturday, slightly cooler on Sunday
where readings will range from the mid 30s in the north to the lower
40s in northern Kentucky. Overnight low temps beyond Thursday will
be in the mid 20s to around 30.
The snow and/or rain threat for overnight Friday into early Saturday
is a low chance event, and light if it occurs. Models have largely
different setups for this potential, leading to a lower confidence
forecast at the end of the week.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
An embedded mid level disturbance associated with a fairly
strong 850 mb low level jet will spread precipitation
east/northeast into our area late this afternoon into this
evening. Precipitation may initial start out as a rain/snow mix
near the KCVG/KLUK terminals before changing to a period of
snow. All other locations should begin as snow. As warmer air
aloft pushes northward while the shield of precipitation begins
to quickly shift east between 06Z and 12Z, some freezing rain
may mix in, particularly across the northern terminals. Ceilings
and visibilities will lower tonight with IFR/LIFR ceilings and
visibilities possible at times.
It looks like there will be a lull in the precipitation on
Monday before a low pressure system moves northeast into the
Tennessee Valley. Temperatures should warm above freezing all
locations by afternoon. Ceilings will rang from MVFR to IFR,
with some models indicating perhaps a brief period of VFR trying
to push into the far northern terminals due to low level dry
air. Conditions will lower all locations Monday night with the
arrival of more widespread precipitation.
OUTLOOK...MVFR to IFR ceilings and visibilities will continue
from Monday night into Tuesday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
Monday for OHZ042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
Monday for KYZ089>093.
IN...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
Monday for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...Franks
AVIATION...HickmanHazardous weather outlook, Dec 15, 5:00 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EST Sun Dec 15 2019
OHZ026-034-035-161000-
Hardin-Mercer-Auglaize-
500 AM EST Sun Dec 15 2019
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Today and tonight.
Snow will occur tonight tonight, possibly ending as a brief period of
freezing rain. Light snow accumulations will occur with a trace of
ice at most.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain will change to snow Monday night and then taper off Tuesday
morning. Additional light snow accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-066-073>075-080-KYZ089>093-OHZ042>046-051>056-060>065-
070>074-077>082-088-161000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
500 AM EST Sun Dec 15 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST MONDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Additional light snow and ice accumulations are possible Monday night
into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ094>100-161000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
500 AM EST Sun Dec 15 2019
This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.
.DAY ONE...Today and tonight.
Rain and snow will develop late this afternoon into this evening
before changing over to all rain. A slushy inch or less of snow may
occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain will change to snow late Monday night before ending Tuesday
morning. Less than an inch of snow is expected.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Weather, Boone
- When
- December 15, 2:00 PM EST to 11:00 PM EST
- Where
- Boone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
The observer northwest of Walton measured 2.5 inches of snow, as did the CVG airport.
Winter Weather, Campbell
- When
- December 15, 2:00 PM EST to 11:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
A spotter in Wilder measured 2.7 inches of snow, and that it had changed to rain after 22:00. Another spotter south of Fort Thomas measured 2 inches.
Winter Weather, Kenton
- When
- December 15, 2:00 PM EST to 11:00 PM EST
- Where
- Kenton forecast zone
- Reported by
- Social Media
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
A report from Independence showed that 2.4 inches of snow fell there.
Winter Weather, Grant
- When
- December 15, 2:00 PM EST to 11:00 PM EST
- Where
- Grant forecast zone
- Reported by
- Social Media
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
Crittenden had received an inch of snow by 18:00 Sunday evening.
Winter Weather, Mason
- When
- December 15, 2:00 PM EST to 11:00 PM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
Maysville received eight tenths of an inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Missouri, December 15 to 17, 20191 death · 1 injured · 18 events
- Winter Storm and Winter Weather in Kansas, December 15, 20191 death · 1 injured · 5 events
- Avalanche in Utah, December 15, 20191 death · 1 event
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- Winter Storm in Illinois, December 15 to 16, 201911 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 869854, 869855, 869856, 869857, 869858.